Heart Disease Expert Forum
Questions on LVH findings thru EKG
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Questions on LVH findings thru EKG

(1)  Can LVH show up suddenly on EKG, in light of a normal EKG the year before?

(2)  Can EKG's produce "false-positives" for LVH?

(3)  When it is said that LVH occurs as a result of hypertension, does that mean a length of time of uncontrolled, chronic hypertension, or can it develop over a short period (6 months) of anxiety-produced hypertension?

(4) Can successful treatment w/ beta-blockers regress LVH?
Related Discussions
239757_tn?1213813182
jerry,


1) Yes.

2) Yes. ECGs tend to give more false negatives then false positives. However, there are still other factors like body habitus which can influence the interpretation.

3) It's difficult to say and there are alot of other factors.

4) Yes, there have been studies with beta blockers and angiotensin receptor blockers that have shown regression of LVH with treatment. My belief is that alot of the benefit comes strictly from blood pressure control and other agents can also have some effects.  The key is to control blood pressure.

Really the best way to screen for LVH is with an echocardiogram.
13 Comments
Blank
Avatar_n_tn
Hank-Thanks for the insight into EKG findings.
     As to other people making derogatory comments to you, if it were me, it would not bother me one bit.  I could care less what other people say on this site, with the exception of the site administrator, the doctors, and the people that offer helpful advice.  In the future I will abide by the posting guidelines, as I was not aware of it until today.  
Blank
Avatar_n_tn
Hank
You are a great guy--I enjoy reading your questions and insightful answers.  

Stick around, ok?  

It is worth repeating, also, for those who didn't see Cindy's posts and some of the comments, that simply clicking on Ask a Question, finding out that there IS a slot available for a question, and then NOT asking the question--uses up that slot for the day.

Not fair, but I did read this in another forum, too.  So everyone--don't just see if there is an open slot for a question unless you REALLY have one.
Blank
Avatar_n_tn
I am posting this here simply because I registered last night and today there is only one new question and I still cannot post a new question.  Simply put, does anyone know where to find a pediatric pulse oximeter that is preferrably less than $200.00?  The only ones I've had any luck in finding are ones targeted specifically to healthcare facilities/offices and range in price from about 400-600 dollars.  My 10 month old son has SVT and has recently been placed on propranalol 3x's daily.  I have to take his pulse at least 3x's a day and when he is fussy and anxious it is EXTREMELY difficult to get a pulse with the stethescope.  During those times when he is extremely fussy is the most important time I should be taking his pulse.  I have read that you can purchase filters for pediatric "adapters" to prevent false readings.  I don't necessarily need the oximeter...it's the pulse read-out I want(although I'm not sure if they sell them individually).
Blank
Avatar_n_tn
Hankstar- two days of hell with these PVC's. Actually not so bad but I have been spoiled for 4 months not to get any and now the last two days I have had al least 100. I know that's not alot in the whole scheme of things but still feels lousy. I just took my second 12,5 mg tablet of Atenenol (one per day) and it helps. I only take when needed. If I stop taking it a few days later will my heart get to a sinus tach mode because of the drug? Alos noticing the pauses seem a little longer and harder? Is this normal ? I have been very stressed lately so I am wondering whether this has caused some trigger ?? Dont know just a lousy feeling.  

Any thoughts on my questions,

Many thanks,
Blank
Avatar_n_tn
Thanks for the post. Its just been odd because I rarely get a PVC out of the blue. Typically there is a trigger: stress, but mainly anxiety induced which starts with sinus tach and then degenerates into PVC's - the most I ever had was 2000 PVC's in one day back in 1998 and after that I would get them periodically one to 3 a day and then nothing for months and then they would appear during an anxiety induced situation. I am just worried that this stop because I dont remember having these more than 2-3 days at most and then they would go away. I have had little sleep, lots of stress, and just plain unhappy with the weather up here in canada.  Sick of this climate. By the way, the only time my pulse is over 130 is when I have an anxious moment and then it stays there for hours until it goes back to normal. Hank, I wanted to ask you, what do they mean by "Low voltage QRS" . I had read that on one of my ecg's. It said, sinus tachycardia with low voltage QRS?? What does this mean? Also, have you noticed that yours are worse with atenenol? Are they (PVC's) worse in frequency as you get older? I am curious.
Thanks so much for your listening- I truly appreciate it. Its scary because I have two small kids and always worried!!
Blank
Avatar_n_tn
Thanks alot Hank, I appreciate the time. The PVC's are much better now after taking the 12,5 mg of atenenol. I just dont want to get hooked on it every time it happens.

Thanks Again,

Abe

PS. I called my cousin who is a cardiac surgeon at Canada's finest hospitals, and he said: "it won't kill you so live with it ..." Yeah no kidding but slamming my finger in a car door wont kill me either but it still feels lousy..!!
Blank
Avatar_n_tn
I found literally dozens of pulse oximeters, many of which are less than $250 on Ebay.  You may have to email the individual listers of each oximeter to see if it has a pediatric attachment.

who would have thought Ebay would have these?  Many are the exact models we use in the hospital.
Blank
Avatar_n_tn
Firstly, Sorry Jerry for hyjacking your thread.

I was hoping that anybody out there that is taking or has taken Atenolol could give me the benefit of their experience.

I've been taking 25mg's daily for only 12 day's and my symptoms haven't improved.  In fact, I'd say they have slightly worsened in that time.  Does this drug take time to build up, or should I know by know if it is going to be of any help to me?

Thanks in advance

Sq
Blank
Avatar_n_tn
Hi Hank

I've started the Atenolol purely for symptomatic relief for benign PVC's.  

I've always suspected that my PVCs are vagally driven, as my pulse rate is usually in the low 50's, but when I put this to my cardio he said that wasn't the case.  That said, I didn't see that taking a drug to further slow the rate was going to help, so maybe my problem isn't the drug, maybe my confidence in the drug.  Surely a cardiologist worth his salt should be able to make that distinction!

In your experience, should my heart be feeling calmer after nearly two weeks, or does it take longer than this?

Thanks again
Blank
Avatar_n_tn
Hank, I'm a little confused when you state:

"On another note I'm taking atenolol 75mg daily in divided for palpitation and PVCs again since Sept. 2003, practically PVCs and tachycardia free at the moment. MY sympathetic sysyem is in high gear now, but I bet once once my parasympathetic system kicks in high gear again the PVCs will be back with a vengence."

Surely atenolol - being a beta-blocker - will SUPPRESS the sympathetic thus allowing the parasympathetic to dominate - hence the lower HRs evident with BB use. With the 75mg of atenolol, it is your parasympathetic system which is in HIGH gear and your sympathetic system which is in low gear. Given that the atenolol is working well for you, I guess your ectopy is largely adrenergically mediated. This is frequently the case with highly anxious individuals.

Best regards,

BM
Blank
Avatar_n_tn
bigmick:
You are absolutley correct on your statement concerning the BB's and the nervous system.
That is EXACTLY why I am on Toprol XL and Klonopin; to reduce my highly anxious state-having been diagnosed with anxiety, panic, and OCD.
In fact, both my psychiatrist and cardiologist have stated just what you related concerning the effects of BB's on the nervous system output.
Blank
Avatar_n_tn
I don't know if you are still around to read this Hank, but if you are, thank you for taking the time to reply as always.  Perhaps if others were to take a more active role on this forum and try to be a little more constructive, your participation here may not be seen as such a monopoly
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank